South Carolina, 2017

Flash Flooding and Damaging Winds in South Carolina, July 24, 2017

July 24, 2017 · NWS CAE · 12 events in 2 counties and zones

Daytime heating and an upper level disturbance combined to produce scattered shower and thunderstorms activity, some of which produced locally heavy rainfall, flooding, and some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Daytime heating and an upper level disturbance combined to produce scattered shower and thunderstorms activity, some of which produced locally heavy rainfall, flooding, and some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 24, 1:54 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 24, 1:54 PM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
254 PM EDT Mon Jul 24 2017

.SYNOPSIS...
An upper level trough will remain over the eastern U.S.
with southerly flow keeping warm and humid conditions across the
area. This will keep Thunderstorms in the forecast today with
scattered afternoon and evening showers and thunderstorms. A weak
cool front will stall near the area on Tuesday, then drop
southward on Wednesday. Somewhat drier conditions are expected
late in the work week, with a stronger cold front expected to
affect the area over the weekend with more unsettled conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...
Stratus has mixed out with showers and thunderstorms already moving
through the CSRA which cleared out much earlier. Short wave will
move into the forecast area later this afternoon and expect coverage
of thunderstorms to expand into the Midlands over the next couple of
hours. Main threat with the thunderstorms remains damaging wind
gusts...with secondary concern of locally heavy rainfall. Hydro
concerns slightly elevated from yesterday after several areas
received very heavy rainfall and will continue to monitor.
Convection will diminish late this evening...however with outflow
boundaries across the area intersecting will expect a few cells to
persist into the early morning hours. Although there will be debris
cloudiness over the area tonight with a rain cooled air mass
overnight lows will generally be in the low to mid 70s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday and Tuesday Night...A long wave trough will extend down
across the region from New England, while a strong ridge of high
pressure persists over the southern Plains. At the surface, a
nearly stationary front will linger to the north, while a weak
pre-frontal trough extends across parts of the Midlands and
upper CSRA. Showers and thunderstorms are expected to increase
in coverage through the day, becoming greatest southeast of the
pre-frontal trough where the deepest moisture will be found.
However, convection developing along the stalled front to the
north could propagate into the area along outflow boundaries
late in the afternoon and during the evening. Steepening Low
level lapse rates and mid-level dry air could support a few
strong/severe thunderstorms capable of producing isolated
damaging wind gusts. Heavy rainfall is also a potential. High
temperatures should be in the lower 90s most areas, with
nighttime lows in the lower to mid 50s.

Wednesday and Wednesday Night...A cold front will drop south of
the area in the morning, with a weak wave of low pressure
tracking along it across southern Georgia during the afternoon.
Forcing for ascent provided by the front and short wave energy
aloft will be enough to produce scattered to numerous showers
and thunderstorms, mainly in the afternoon and evening.
Temperatures will be kept down some by the cloud cover, with
highs around 90 or in the lower 90s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A slightly drier airmass is expected to advect into the area on
Thursday, as upper level ridging briefly builds in from the
west. A lee side trough will then set up over the area on
Friday. Will only indicate a low chance of showers and
thunderstorms in the forecast for both days. A deep trough will
develop over the weekend, as a stronger cold front crosses the
area. Showers and thunderstorms appear likely on Saturday. Will
also need to monitor for the potential for severe weather with
the cold front Saturday. Unsettled conditions are expected to
linger into early next week. Temperatures will be near normal
late in the work week, then slightly below normal over the
weekend and into early next week.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Convection expected through 03z...then VFR conditions for the
remainder of the period.

Stratus has eroded over the terminals with thunderstorms moving
through AGS/DNL which cleared out a couple hours ago. Expect
thunderstorms to expand into CAE/CUB/OGB over the next couple of
hours and continue into early tonight. Concern with
thunderstorms remains damaging winds and locally heavy
rainfall. Convection will dissipate overnight with mixing
continuing through daybreak so have no mention of stratus/fog
during the early morning hours. Cumulus will again develop
during the late morning and into the afternoon hours as another
round of convection is expected Tuesday afternoon.

EXTENDED AVIATION OUTLOOK...Increasing confidence in
restrictions in mainly afternoon/evening thunderstorms...along
with late night/early morning fog and stratus...each day through
Wednesday. Potential for showers/thunderstorms will decrease
Thursday and Friday. Convection associated with a cold front
Saturday could bring increased chances of flight restrictions.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 24, 3:36 AM EST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
436 AM EDT Mon Jul 24 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-250845-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
436 AM EDT Mon Jul 24 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 24, 10:34 AM EST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1134 AM EDT MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND DMG     7 WSW SALLEY            33.55N 81.42W
07/23/2017                   AIKEN              SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL REPORTED MULTIPLE TREES
            DOWN ON SMYRNA CHURCH ROAD NEAR THE
            INTERSECTION OF WARBONNET ROAD.

&&

CJR
Special weather statement, Jul 24, 1:32 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Columbia SC
232 PM EDT MON JUL 24 2017

SCZ030-241900-
Aiken-
232 PM EDT MON JUL 24 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AIKEN COUNTY...

At 231 PM EDT, a strong thunderstorm was located over Gloverville, or
near Clearwater, moving east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Aiken, North Augusta, Belvedere, Clearwater, Gloverville and
Burnettown.

LAT...LON 3359 8191 3362 8184 3364 8171 3349 8168
      3339 8181 3339 8187 3340 8195 3341 8191
      3342 8193 3344 8191 3346 8193 3348 8198
      3351 8199
TIME...MOT...LOC 1831Z 253DEG 50KT 3353 8183

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flash flood, 3 heavy rain, 3 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Lexington

When
July 24, 2:14 PM EST to 3:14 PM EST
Where
Lexington County, 1.34 mi WNW of Barr
Property damage
$100
Crop damage
$100
Reported by
NWS Employee
Coordinates
33.940, -81.300

Rainfall amount of 2.71 inches fell in one hour.

Heavy Rain, Richland

When
July 24, 2:45 PM EST to 3:25 PM EST
Where
Richland County, 0.66 mi SSW of Columbia
Property damage
$100
Crop damage
$100
Reported by
Official NWS Observations
Coordinates
33.991, -81.024

An automated rain gage, at the University of SC near Bull and Whaley St, measured 1.55 inches of rain in the 40 minute period ending at 4:25 pm EDT (1525 EST).

Thunderstorm Wind, Richland

When
July 24, 2:50 PM EST to 2:55 PM EST
Where
Richland County, 0.57 mi W of Arthurtown
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.970, -81.030

Partial damage to a roof of a business on Brookwood Dr. Time estimated.

Thunderstorm Wind, Richland

When
July 24, 2:50 PM EST to 2:55 PM EST
Where
Richland County, 0.57 mi W of Olympia Mills
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.980, -81.030

Broadcast media relayed a photo, via social media, of a large tree that fell on a house on Dover St in Columbia. Time estimated.

Thunderstorm Wind, Richland

When
July 24, 2:52 PM EST to 2:53 PM EST
Where
Richland County, 0.34 mi ENE of Columbia Owens Arpt
Measured
42 kt (48 mph) measured gust
Property damage
$100
Crop damage
$100
Reported by
ASOS
Coordinates
33.972, -80.995

ASOS at Hamilton Owens Field in Columbia measured at 42 knot (48 MPH) wind gust in a thunderstorm at 3:52 pm EDT (1452 EST).

Heavy Rain, Richland

When
July 24, 3:00 PM EST to 3:40 PM EST
Where
Richland County, 1.15 mi W of Ft Jackson
Property damage
$100
Crop damage
$100
Reported by
Mesonet
Coordinates
34.020, -80.950

RCWINDS Gills Creek gage, near Forest Dr and I-77, measured 1.81 inches of rain in the 40 minute period ending at 4:40 pm EDT (1540 EST).

Flash Flood, Richland

When
July 24, 3:24 PM EST to 3:45 PM EST
Where
Richland County, 0.73 mi NW of Olympia Mills to 0.69 mi NW of Olympia Mills
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
33.988, -81.028

Flooding at the intersection of Main and Whaley St. Road impassable.

Flash Flood, Richland

When
July 24, 3:24 PM EST to 3:30 PM EST
Where
Richland County, 0.36 mi ESE of Columbia to 0.41 mi ESE of Columbia
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
33.998, -81.014

Columbia SC PD reported that the intersection of Hilton and Blossom St flooded and impassable.

Flash Flood, Richland

When
July 24, 3:30 PM EST to 3:35 PM EST
Where
Richland County, 0.25 mi NNW of Columbia to 0.26 mi NNW of Columbia
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
34.003, -81.022

Columbia SC PD reported car stuck in water on Senate St.

Flash Flood, Richland

When
July 24, 3:32 PM EST to 3:40 PM EST
Where
Richland County, 0.54 mi ENE of Columbia to 0.6 mi ENE of Columbia
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
34.004, -81.012

Columbia SC PD reported flooding in and around MLK Park.

Flash Flood, Richland

When
July 24, 3:40 PM EST to 3:45 PM EST
Where
Richland County, 0.73 mi NW of Olympia Mills to 0.69 mi NW of Olympia Mills
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
33.988, -81.028

Intersection of Main and Whaley St impassable due to flooding.

Flash Flood, Richland

When
July 24, 4:12 PM EST to 4:17 PM EST
Where
Richland County, 0.97 mi ESE of Columbia Owens Arpt to 0.98 mi NW of Sims
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Social Media
Coordinates
33.965, -80.984

S Beltline Blvd near Shop Rd impassable due to flooding. Report and photos provided via social media.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2017Every state in 2017This day in weather historyWarnings in South Carolina, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 714694, 714695, 714697, 714698, 714699, 714696, 714688, 714689, 714690, 714691, 714692, 714693.